Critical Care and Shock

A case of severe respiratory distress in a patient with chronic myeloid leukemia receiving dasatinib

Abstract

Introduction: Dasatinib is a multi-kinase inhibitor used primarily in the treatment of chronic myeloid leukemia (CML). The major reported side effects are pleural effusion, pulmonary hypertension, and severe infection. The most common infection among these patients is pneumonia. Here, we present a case of severe respiratory failure in a patient with CML who was taking dasatinib.

Case presentation: A 75-year-old male with CML, hypertension, hyperlipidemia presented to the emergency department with progressively worsening shortness of breath and hemoptysis for one week. The patient’s CML had been well controlled with dasatinib since his diagnosis two years ago, and the most recent BCR-ABL1 assay was undetectable. Computed tomography (CT) of the chest revealed diffuse ground glass opacity with superimposed interlobular septal thickening and intralobular lines (“crazy-paving pattern”) and a moderate-sized right pleural effusion. Therapeutic thoracentesis yielded 1.8 l of lymphocyte predominant, exudative pleural effusion. Pneumocystis jirovecii polymerase chain reaction (PCR) of induced sputum was positive, which was consistent with the CT finding of “crazy-paving pattern.” Dasatinib was held for the possibility of drug induced pneumonitis and pleural effusion, and the patient was successfully treated with trimethoprim-sulfamethoxazole for his pneumocystis jirovecii pneumonia (PCP).

Conclusion: Our case suggests that a common tyrosine kinase inhibitor, dasatinib, cannot only act as an effective antileukemic agent, but also can cause several adverse effects including pleural effusion and immunosuppression. Physicians should consider opportunistic infections in their differential when patients on dasatinib present with respiratory insufficiency.